Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

What do you suggest for undifferentiated connective tissue disease?

User rating for this question
Answered by

Practicing since : 2009
Answered : 4362 Questions
I am in my 30s and have undifferentiated connective tissue disease (likely lupus). In addition to the typical flares, for the past 3 years, I have gotten flares that consist of extreme lightheadedness, presyncope (never passed out), vision going black for several seconds, head feeling swollen, mental confusion, feeling like I'm in a stupor, lightheadedness in my dreams and sleep, indescribable exhaustion, and headaches. My brain MRI (without contrast from 1 year ago was negative but they were looking for MS and sx have since worsened.) Autonomic testing (tilt table and sweat test) were also negative. ACTH and cortisol levels normal. Prednisone always resolves the symptoms. My rheumatolgist does not know WHY or the cause of these sx. Some general inflammation not showing up in my labs ? However, because the prednisone resolved my sx, my rheumatologist started me on methotrexate hoping I could get off prednisone. It worked & I tapered off prednisone easiy and virtually sx free for 10 months until I got a virus. Now I'm on 20 mg prednisone and had to even go up to 40 mg a few days. Sx return on 15 mg. Now tapering even slower and my methotrexate dose was increased. Any idea what could be going on or causing these sx? They are really hampering my life. But I'm currently okay on 20 mg prednisone/day.
Posted Tue, 11 Mar 2014 in General Health
Answered by Dr. Rakesh Madhyastha 35 minutes later
Brief Answer: Autoimmune adrenalitis Detailed Answer: Hello Thanks for the query From the history you have given it looks like you are suffering from Autoimmune adrenalitis which is causing insufficient cortisol release in your body which is making you steroid dependent. The symptoms have recurred after a viral infection which is the usual case where an infection triggers the auto immune adrenalitis. It usually takes several months to recover from this and the only treatment is steroids. Since 20 mg is not a very huge dose I request you to continue this drug and taper is very slowly over the next several months. I hope I was of help, if you have any further queries please get back to me I wish you good health and a speedy recovery Regards
Above answer was peer-reviewed by
Follow-up: What do you suggest for undifferentiated connective tissue disease? 15 minutes later
Thank you for your response. One of my docs tried me on fludrocortisone to see if that would work but it didnt help at all. I felt worse on that. I also had adrenal glands tested through endocrinology and they were functioning normally. My sx all started BEFORE I ever started taking any prednisone and I was never on it all that long to ever be dependent on steroids. My rheumatologist (as well as previous doctor) suspect my antibodies are affected my central nervous system. What do you think? thank you
Answered by Dr. Rakesh Madhyastha 23 minutes later
Brief Answer: Hello Detailed Answer: Thanks for getting back Your symptoms started before taking steroids and steroids solved the issue which tells us that there is an autoimmune process happening in the body. I understand that your doctors have done a wonderful job by working you up for all possible causes and everything has come back as normal, the only logical next step would be to get a biopsy of the adrenals or re do the dexamethasone suppression test Antibodies acting against the brain cells could be possible but it is a very broad term and inflammation would show up on the MRI brain. Could you get back to me with your ANA profile ? Has it come positive for anything ? I will discuss your problem issue with chief of endocrine today, let us take his opinion as well Regards
Above answer was peer-reviewed by
Follow-up: What do you suggest for undifferentiated connective tissue disease? 29 minutes later
Thank you so much for your thoughtful response and input. My ANA titer was most recently 1:640. It has been postive for atleast 10 years and has been that high before in the past. I tested negative for the specific antibody tests. I have leukopenia from time to time and but most my other labs are negative as far as I can remember. During my other flares, I get pleuritic chest pain, joint pain, muscle pain, and butterfly rash. I have sicca syndrome and Raynauds. I have chronic GI issues and interstitial cystitis. Strange add to the mix, about 15 yrs ago, I developed TERRIBLE thirst and constant urination. I tested positive for idiopathic partial central diabetes insipidus about 15 years ago (had TERRIBLE sx and needed DDAVP for 2 years. It gradually resolved spontaneously and never came back (no longer needed tx). That is a mystery but occured when I was at a low body weight due stomach issues. Not sure if that is related. Thank you.
Answered by Dr. Rakesh Madhyastha 21 hours later
Brief Answer: SLE Detailed Answer: Hello Thanks for getting back You have features suggestive of SLE like the butterfly rash, muscle pain, etc. The ANA is also positive however I would like you to repeat the ANA profile again in a different lab if possible Leukopenia is part of SLE. I spoke to our cheif endocrinologist, he thinks that in SLE due to the auto antibodies it is possible that they are attacking different organs. In your case the adrenal ( causing you to have CNS symptoms) and pitutary causing the transient central diabetes insipidus. Please continue to take the medications you are on currently I hope I was of help, if there are any further queries please get back to me Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor